Alert archive / Maine / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 5, NWS Caribou, ME
NWS Caribou, ME issued this severe thunderstorm warning at Jul 10, 2018, 1:18 PM EDT for Aroostook County, Maine. It was in force for 27 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 10, 2018, 1:18 PM EDT (17:18 UTC)
- Expired
- Jul 10, 2018, 1:45 PM EDT
- In force
- 27 min
- Issued by
- NWS Caribou, ME
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Aroostook County, ME
The radar
The Caribou radar (KCBW), 140 km from the middle of the area, began a volume at 17:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 10, 1:25 PM EDT | HAIL 1 | Daigle, ME | NEW CANADA TOWN OFFICE REPORTS NICKLE AND QUARTER SIZED HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Caribou, ME (KCAR), launched 12:00Z, 5.3 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 62 J/kg
- Mixed-layer CIN
- -186 J/kg
- Mixed-layer LCL
- 1148 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
090
WUUS51 KCAR 101718
SVRCAR
MEC003-101745-
/O.NEW.KCAR.SV.W.0005.180710T1718Z-180710T1745Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Caribou ME
118 PM EDT TUE JUL 10 2018
The National Weather Service in Caribou Maine has issued a
* Severe Thunderstorm Warning for...
Northeastern Aroostook County in northern Maine...
* Until 145 PM EDT.
* At 117 PM EDT, a severe thunderstorm was located near New Canada,
or near Fort Kent, moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and power lines.
* Locations impacted include...
Fort Kent, Madawaska, Van Buren, Frenchville, New Canada, Lille,
Cross Lake, Madawaska Lake, Wallagrass, Grand Isle, Stockholm,
Sinclair, Daigle, Guerette, Soldier Pond, Saint Agatha and Cyr
Plantation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
If on or near Fish River chain of lakes, get away from the water and
move indoors or inside a vehicle. Remember, lightning can strike out
to 15 miles from the parent thunderstorm. If you can hear thunder,
you are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 4729 6812 4720 6795 4707 6794 4713 6862
4724 6862 4726 6859 4728 6858 4729 6847
4728 6843 4729 6838 4730 6838 4732 6815
TIME...MOT...LOC 1717Z 265DEG 34KT 4720 6848
HAIL...1.00IN
WIND...60MPH
$$
Kredensor2 follow-up statements
425
WWUS51 KCAR 101736
SVSCAR
Severe Weather Statement
National Weather Service Caribou ME
136 PM EDT TUE JUL 10 2018
MEC003-101745-
/O.CON.KCAR.SV.W.0005.000000T0000Z-180710T1745Z/
Aroostook ME-
136 PM EDT TUE JUL 10 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM EDT
FOR NORTHEASTERN AROOSTOOK COUNTY...
At 136 PM EDT, a severe thunderstorm was located 7 miles southwest of
Lille, or 10 miles southeast of Madawaska, moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and power lines.
Locations impacted include...
Madawaska, Van Buren, Frenchville, Lille, Cross Lake, Madawaska Lake,
Grand Isle, Stockholm, Cyr Plantation, Sinclair, Guerette and Saint
Agatha.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
If on or near the Fish River lakes, get away from the water and move
indoors or inside a vehicle. remember, lightning can strike out to
15 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 4711 6835 4729 6835 4731 6821 4732 6815
4729 6812 4720 6795 4709 6794 4710 6825
TIME...MOT...LOC 1736Z 265DEG 34KT 4722 6822
HAIL...1.00IN
WIND...60MPH
$$
Kredensor270
WWUS51 KCAR 101745
SVSCAR
Severe Weather Statement
National Weather Service Caribou ME
145 PM EDT TUE JUL 10 2018
MEC003-101755-
/O.EXP.KCAR.SV.W.0005.000000T0000Z-180710T1745Z/
Aroostook ME-
145 PM EDT TUE JUL 10 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN AROOSTOOK COUNTY
HAS EXPIRED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire.
LAT...LON 4711 6835 4729 6835 4731 6821 4732 6815
4729 6812 4720 6795 4709 6794 4710 6825
TIME...MOT...LOC 1745Z 265DEG 34KT 4723 6811
$$
KredensorWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 12:49 PM EDT, 29 minutes earlier.
Area forecast discussion, Jul 10, 12:49 PM EDT, 29 minutes before
Area Forecast Discussion National Weather Service Caribou ME 1249 PM EDT Tue Jul 10 2018 .SYNOPSIS... A cold front will cross the region this afternoon then exit the coast this evening. High pressure will build across the region later tonight through Thursday. The high will begin to move east of the region Friday and a weak cold front will move into the area Saturday. && .NEAR TERM /THROUGH TONIGHT/... Update... A cold front crossing northwest Maine will move south across the forecast area this afternoon. An upper level trof will also begin to cross the region this afternoon. Showers and thunderstorms will accompany the front. Based on forecast soundings, stronger thunderstorms could contain gusty winds and hail. Have increased high temperatures across much of the forecast area with this update. High temperatures will range from around 80 to the mid 80s across the north, with lower to mid 80s across the remainder of the forecast area inland from the coast. Temperatures along the coast will range from around 80 to the lower 80s. Have also adjusted for current conditions along with afternoon cloud cover and shower/thunderstorm chances. Previous Discussion... Latest guidance indicates SBCAPES on the order of 800 J/kg (GFS) to as much as 1500 J/kg (NAM) this aftn acrs the central and srn areas. Expect that CAPES wl lkly be somewhere in between given model biases. Given the potential for lwr 60s dwpts in cntrl and srn zones with temps climbing into the m80s and hitting their convective temps hv included mention of gusty winds. Limiting factor wl be extent of deep moisture but with fairly steep low-level lapse rates cannot rule out a brief gusty wind, although these wl lkly be few and far between. Cold front moves offshore this evng with much drier and cooler air mvg in behind. Low temps tonight wl range fm the 40s acrs the north to arnd 60F for Downeast areas. && .SHORT TERM /WEDNESDAY THROUGH THURSDAY/... A nice stretch of mid summer weather. Surface high pressure builds into the region as Hurricane Chris is expected to pass well to the east of the area Thursday as it transitions to a strong extra- tropical low. Both Wednesday and Thursday are shaping up to be mostly sunny with seasonable temperatures and comfortable humidity levels. There might be some residual mid to high clouds along the Downeast coast Wednesday morning. Wednesday night will be clear and comfortable with lows mostly in the upper 40s to mid 50s, but some of the normally colder northwest valleys may drop back into the low 40s. The one concern will be the long period swell from Chris, especially during the day Thursday. The track of the storm has shifted a bit further to the east compared to this time yesterday. More on the potential hazards in the marine section below. && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... High pressure will remain over the region Thursday and and slowly retreat east Friday. Thursday night is expected to be mainly clear and continued comfortable. Temperatures and humidity levels will be on the increase Friday as the high retreats and we get return flow and a frontal boundary begins to move across Quebec. Clouds will begin to increase Friday afternoon, but with a slightly slower timing the day is expected to be dry. A slow moving cold front moves into the region later Fri night and Saturday with more clouds and the chance of a few showers and perhaps an afternoon thunderstorm in a few spots Saturday. The front is weak and there is little in the way of upper level support, so the chance of severe storms at this time looks low. The front begins to fizzle out bu Sunday, but a shower or thunderstorm can't be ruled out, although the vast majority of the day looks dry. The upper ridge may begin to rebuild Monday with dry weather and above average temperatures. && .AVIATION /17Z TUESDAY THROUGH SUNDAY/... NEAR TERM: Variable conditions will occur with any showers/thunderstorms through this evening. Gusty winds and hail could accompany stronger thunderstorms. Otherwise, VFR conditions are expected this afternoon into the evening. VFR conditions are then expected across the entire region overnight. SHORT TERM: VFR expected Wed through Fri. The next chance of sub-VFR conditions will be Saturday with variable conditions expected in scattered showers and thunderstorms, although much of the time will likely still be VFR. && .MARINE... NEAR TERM: Winds/seas will remain below small craft advisory levels this afternoon through tonight. Showers/thunderstorms are expected this afternoon through early tonight. Visibilities could also be reduced in patchy fog this afternoon through tonight. SHORT TERM: The swell from Chris will slowly build later Wednesday into Thursday with a decent chance that a small craft advisory for hazardous seas will be needed along the coastal waters by late Wed night or Thursday. The swell is expected to be long period and on the order of 12-16 seconds. It is more iffy as to whether a high surf advisory will be needed with the slight shift to east with the track of Chris, but there is still time to assess as the most likely time for a high surf advisory would be Thursday. && .CAR WATCHES/WARNINGS/ADVISORIES... ME...None. MARINE...None. && Near Term...Norcross/Farrar Short Term...CB Long Term...CB Aviation...Norcross/CB Marine...Norcross/CB
Hazardous weather outlook, Jul 10, 9:24 AM EDT, 3 hours 54 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Caribou ME 924 AM EDT Tue Jul 10 2018 MEZ001>003-111330- Northwest Aroostook-Northeast Aroostook-Northern Somerset- 924 AM EDT Tue Jul 10 2018 This Hazardous Weather Outlook is for Far Northern Maine and West Central Maine. .DAY ONE...Today and Tonight. Thunderstorms are expected to develop later this morning into the afternoon. A few storms have the potential to produce strong wind gusts and hail. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous Weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. MEZ004>006-010-011-015>017-031-032-111330- Northern Piscataquis-Northern Penobscot-Southeast Aroostook- Central Piscataquis-Central Penobscot-Southern Penobscot- Interior Hancock-Central Washington-Southern Piscataquis- Northern Washington- 924 AM EDT Tue Jul 10 2018 This Hazardous Weather Outlook is for East Central Maine, Eastern Maine, Interior DownEast Maine, North Central Maine and Northern Maine. .DAY ONE...Today and Tonight. ...Strong Thunderstorms are expected this afternoon... Thunderstorms are expected to develop later this morning into the afternoon. Some thunderstorms have the potential to produce strong wind gusts up to 50 mph and hail. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. MEZ029-030-111330- Coastal Hancock-Coastal Washington- 924 AM EDT Tue Jul 10 2018 This Hazardous Weather Outlook is for Coastal DownEast Maine. .DAY ONE...Today and Tonight. Thunderstorms are expected to develop this afternoon. Some storms may contain gusty winds and dangerous cloud to ground lightning this afternoon. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Long period swell from a tropical system that will become post tropical as it passes east of the area Thursday will produce long period swell and the possibility of high surf around the times of high tide Thursday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. ANZ050>052-111330- Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM- Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM- Intra Coastal Waters from Schoodic Point, ME to Stonington, ME- 924 AM EDT Tue Jul 10 2018 This Hazardous Weather Outlook is for Atlantic Coastal Waters. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Long period swell from a tropical system that will become post tropical as it passes east of the area Thursday will produce long period swell. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. Hewitt
In the hours before
Special weather statement, Jul 10, 12:53 PM EDT, 25 minutes before
Special Weather Statement
National Weather Service Caribou ME
1253 PM EDT TUE JUL 10 2018
MEZ001-101730-
Northwest Aroostook-
1253 PM EDT TUE JUL 10 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL AROOSTOOK
COUNTY...
At 1252 PM EDT, a strong thunderstorm was located near Allagash,
moving east at 25 mph.
Winds in excess of 30 mph and half inch hail are possible with this
storm.
Locations impacted include...
Fort Kent, Eagle Lake, Allagash, New Canada, Allagash Township,
Wallagrass, Winterville, Saint Francis, Saint John and Soldier Pond.
This includes State Highway 11 between Eagle Lake and Fort Kent.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4724 6854 4699 6855 4705 6907 4721 6906
4722 6897 4720 6895 4721 6894 4720 6893
4718 6890 4719 6886 4722 6881 4722 6876
4723 6875
TIME...MOT...LOC 1652Z 271DEG 23KT 4711 6898
KredensorSpecial weather statement, Jul 10, 1:12 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service Caribou ME
112 PM EDT TUE JUL 10 2018
MEZ001-002-101730-
Northeast Aroostook-Northwest Aroostook-
112 PM EDT TUE JUL 10 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN AROOSTOOK COUNTY...
At 111 PM EDT, a strong thunderstorm was located 7 miles south of
Lille, or 8 miles west of Van Buren, moving east at 35 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Madawaska, Van Buren, Lille, Madawaska Lake, Grand Isle, Stockholm,
Hamlin, Cyr Plantation and Saint Agatha.
This includes US Highway 1 near Van Buren and Lille.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4726 6807 4724 6803 4721 6799 4721 6797
4720 6795 4717 6794 4712 6789 4711 6789
4710 6788 4710 6821 4724 6824 4727 6808
TIME...MOT...LOC 1711Z 259DEG 29KT 4717 6811
KredensorThe office that day
Everything else NWS Caribou, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 12:53 PM EDT | Special Weather Statement | CAR | Aroostook | 37 min |
| Jul 10, 1:12 PM EDT | Special Weather Statement | CAR | 18 min | |
| Jul 10, 1:30 PM EDT | Severe Thunderstorm Warning | CAR | Somerset | 30 min |
| Jul 10, 1:32 PM EDT | Severe Thunderstorm Warning | CAR | Penobscot, Piscataquis | 43 min |
| Jul 10, 2:15 PM EDT | Severe Thunderstorm Warning | CAR | Penobscot, Piscataquis | 32 min |
| Jul 10, 3:38 PM EDT | Severe Thunderstorm Warning | CAR | Hancock, Penobscot | 37 min |
| Jul 10, 3:42 PM EDT | Severe Thunderstorm Warning | CAR | Penobscot | 33 min |
| Jul 10, 4:00 PM EDT | Special Weather Statement | CAR | 45 min | |
| Jul 10, 4:16 PM EDT | Severe Thunderstorm Warning | CAR | Hancock, Washington | 44 min |
| Jul 10, 5:00 PM EDT | Severe Thunderstorm Warning | CAR | Washington | 30 min |
Nearby
Severe Thunderstorm Warnings in Maine, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.